Alabama, 2007

Lightning Strikes in Alabama, July 28, 2007

July 28, 2007 · NWS HUN · 3 events in 1 county or zone

Late afternoon thunderstorms produced cloud to ground lightning sparking at least three structure or house fires in Colbert County Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Late afternoon thunderstorms produced cloud to ground lightning sparking at least three structure or house fires in Colbert County Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 28, 1:02 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 28, 1:02 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
202 PM CDT SAT JUL 28 2007

.DISCUSSION...
TEMPS ACROSS THE CWA WERE RANGING FROM THE MID 90S IN NW AL TO MID
80S IN NE AL...THIS WAS DUE TO MORE CLOUD COVER IN THE NERN ZONES.
WEAK SFC FRONT IS ALONG THE KY/TN BORDER. RADARS SHOWING MAINLY
SCT SHRA/TSRA AHEAD OF FRONT. IN THE UPPER LEVELS...CWA IS IN NW
FLOW WITH A TROF OVER THE SERN COASTLINE.

FOR TONIGHT...WEAK CDFNT IS PROGGED TO BE ALONG THE TN/AL BORDER
ARND 00Z. THIS SHOULD KEEP THE CHANCE OF SHRA/TSRA GOING FOR MOST
OF THE EVENING. THINKING THAT MOST OF THE SHRA/TSRA ACTIVITY WILL
END AFTER MIDNIGHT...BUT CAN NOT RULE OUT A FEW ISOLATED CELLS
DURING THE OVERNIGHT HOURS. WITH FREEZING HEIGHTS/WEB BULB ZERO
ARND 15000 FT AND VERY LOW LEVEL SHEAR...DONT EXPECT ANY SVR WX.
HOWEVER HEAVY RAIN (PW NEAR 2 INCHES) AND GUSTY WINDS WILL BE POSSIBLE IN
STRONGER STORMS.

SUNDAY AND MONDAY...THE WEAK CDFNT LOOKS TO STALL OUT SOMEWHERE
OVER NRN/CNTRL AL. THIS WILL KEEP THE CHANCE OF PCPN GOING THRU
THIS TIMEFRAME. WILL KEEP CHANCE POPS IN AND NOT GET FANCY WITH
TIMING OF PCPN.

MONDAY NIGHT AND TUESDAY...THIS IS WHERE GFS AND NAM GO THEIR
SEPARATE WAYS...GFS IS QUICKER IN MOVING THE CDFNT SOUTH THAN NAM.
THIS MEANS THAT GFS ENDS THE PCPN BY MONDAY NIGHT AND NAM KEEPS
THE CHANCE OF PCPN ON TUESDAY. FOR NOW WILL LEAN TOWARDS THE GFS
AND NOT MENTION ANY PCPN ON TUESDAY. LATER SHIFTS CAN REEVALUATE
THE SITUATION.

WEDNESDAY THRU SATURDAY...RIDGING SHOULD KEEP WEDNESDAY AND
THURSDAY DRY BUT GFS HINTS AT AN UPPER TROF FORMING OVER THE
MIDWEST BY FRIDAY. THIS TROF MOVES EAST BY NEXT WEEKEND BRINGING A
CHANCE OF SHRA/TSRA TO THE AREA. CONFIDENCE IS NOT THAT GREAT THIS FAR
OUT IN THE FCST...SO WILL LEAVE FRIDAY DRY AND INTRODUCE A LOW POP
ON SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  89  71  90 /  30  40  30  30
SHOALS        71  89  71  90 /  30  40  30  30
CULLMAN       71  89  71  90 /  30  40  30  30
FAYETTEVILLE  68  87  71  88 /  30  40  30  30
ALBERTVILLE   71  89  72  90 /  30  40  30  30
FORT PAYNE    68  87  71  88 /  30  40  30  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Jul 28, 11:31 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1231 PM CDT SAT JUL 28 2007

ALZ001>010-016-TNZ076-096-097-291000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1231 PM CDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WEAK FRONTAL BOUNDARY WILL APPROACH THE TENNESSEE VALLEY FROM
THE NORTHEAST THIS AFTERNOON. THIS FRONT WILL BE NEAR THE
TENNESSEE/ALABAMA BORDER AROUND SUNSET. THE APPROACH OF THIS FRONT...
ALONG WITH A MOIST ATMOSPHERE AND INCREASING INSTABILITY WILL SET THE
STAGE FOR SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT DURING THE
AFTERNOON AND EVENING HOURS.

THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...WHICH COULD PRODUCE LOCALIZED FLASH FLOODING. FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS AROUND 40 MPH ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE FRONTAL BOUNDARY WILL BECOME STATIONARY ACROSS NORTHERN ALABAMA
DURING SUNDAY. THE PRESENCE OF THIS FRONT...ALONG WITH THE PASSAGE
OF UPPER LEVEL DISTURBANCES WILL CONTINUE A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR SUNDAY AND MONDAY. LOCALLY HEAVY RAINFALL...
GUSTY WINDS...AND FREQUENT LIGHTNING ONCE AGAIN ARE THE MAIN
WEATHER THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

KTW

In the hours before

Special weather statement, Jul 28, 1:10 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 PM CDT SAT JUL 28 2007

ALZ005-281945-
LIMESTONE-
210 PM CDT SAT JUL 28 2007

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 245 PM CDT...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF ATHENS...MOVING SOUTHEAST AT
15 MPH.

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOLLAND GIN.
  ARDMORE.
  BETHEL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KTW
Special weather statement, Jul 28, 2:16 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
316 PM CDT SAT JUL 28 2007

ALZ001-002-282045-
COLBERT-LAUDERDALE-
316 PM CDT SAT JUL 28 2007

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 345 PM CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FLORENCE...MOVING SOUTHEAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FLORENCE.
  MUSCLE SHOALS.
  FORD CITY.
  LEIGHTON.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Special weather statement, Jul 28, 2:30 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 PM CDT SAT JUL 28 2007

ALZ001-002-004-005-282115-
COLBERT-LAUDERDALE-LAWRENCE-LIMESTONE-
330 PM CDT SAT JUL 28 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHERN COLBERT...SOUTHERN AND
EASTERN LAUDERDALE...NORTHERN LAWRENCE AND LIMESTONE COUNTIES UNTIL
415 PM CDT...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
ARDMORE TO TUSCUMBIA...MOVING SOUTHEAST AT 30 MPH.

WINDS UP TO 50 MPH...ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LEGGTOWN.
  HOLLAND GIN.
  BETHEL.
  RIPLEY.
  NE SMITH.
  WHEELER.

THESE STORMS ARE QUITE STRONG AND COULD BECOME SEVERE. STAY TUNED
FOR POSSIBLE WARNINGS. ALSO BE AWARE OF THE DANGEROUS LIGHTNING. IF
OUTSIDE...SEEK SHELTER IMMEDIATELY

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Special weather statement, Jul 28, 2:55 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
355 PM CDT SAT JUL 28 2007

TNZ096-282130-
LINCOLN-
355 PM CDT SAT JUL 28 2007

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 430 PM CDT...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF PETERSBURG...OR 10 MILES
NORTHWEST OF FAYETTEVILLE...MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BOONSHILL.
  HOWELL.
  HARMS.
  FAYETTEVILLE.
  SKINEM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Special weather statement, Jul 28, 3:05 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
405 PM CDT SAT JUL 28 2007

ALZ007-282115-
MORGAN-
405 PM CDT SAT JUL 28 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHERN MORGAN COUNTY UNTIL 415 PM
CDT...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRINITY...OR 7 MILES NORTHWEST OF DECATUR...
MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TRINITY.
  DECATUR.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED. THIS SIGNIFICANT WEATHER ALERT WILL LIKELY HAVE
TO BE EXTENDED PAST 415 PM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Special weather statement, Jul 28, 3:15 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
415 PM CDT SAT JUL 28 2007

ALZ001-002-004-005-007-282145-
COLBERT-LAUDERDALE-LAWRENCE-LIMESTONE-MORGAN-
415 PM CDT SAT JUL 28 2007

...SIGNIFICANT WEATHER ALERT FOR COLBERT...EXTREME SOUTHERN
LAUDERDALE...LAWRENCE...SOUTHERN LIMESTONE AND WESTERN MORGAN
COUNTIES UNTIL 445 PM CDT...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST
OF IUKA TO DECATUR...MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COURTLAND.
  RED ROCK.
  DECATUR.
  NEW BETHEL.
  MYNOT.
  LITTLEVILLE.

RAINFALL AMOUNTS OF UP TO ONE INCH IN LESS THAN HALF AN HOUR ARE
POSSIBLE FROM THE THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF
PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE

The radar

The Columbus AFB radar (KGWX), 101 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

3 lightning. Local standard time, as filed.

Lightning, Colbert

When
July 28, 3:30 PM CST
Where
Colbert County, 0.69 mi N of Cherokee
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.760, -87.970

Lightning struck a home and sparked a fire. Damage estimates were not available.

Lightning, Colbert

When
July 28, 4:15 PM CST
Where
Colbert County, Barton
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.730, -87.880

Lightning struck a garage and sparked a fire. Exact damage estimates were not available.

Lightning, Colbert

When
July 28, 4:25 PM CST
Where
Colbert County, 4.57 mi N of Crooked Oak
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.646, -87.794

Lightning struck a building and sparked a fire at 190 New Bethel Road in Colbert County. Exact damage estimate was not available.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49008, 49010, 49011.